zbMATH — the first resource for mathematics

Psychological games and sequential rationality. (English) Zbl 0755.90109
Summary: In psychological games the payoff to each player depends not only on what every player does but also on what he thinks every player believes, and on what he thinks they believe others believe, and so on. In equilibrium, beliefs are assumed to correspond to reality. Yet psychological games and psychological equilibria allow one to model belief-dependent emotions such as anger and surprise that are problematic for conventional game theory. We are particularly interested in issues of sequential rationality for psychological games. We show that although backward induction cannot be applied, and “perfect” psychological equilibria may not exist, subgame perfect and sequential equilibria always do exist.

91A60 Probabilistic games; gambling
91A35 Decision theory for games
Full Text: DOI
[1] Berg, C, Topological spaces, (1963), Macmillan New York, NY
[2] Brandenburger, A; Dekel, E, Hierarchies of beliefs and common knowledge, (1985), Harvard University, mimeo
[3] Gilboa, I; Schmeidler, D, Information dependent games: can common sense be common knowledge?, Econ. lett., 27, 215-221, (1988) · Zbl 1328.91013
[4] Harsanyi, J; Harsanyi, J; Harsanyi, J, Games with incomplete information played by Bayesian players, Manage. sci., Manage. sci., Manage. sci., 14, 486-502, (1967-1968), Parts I, II, and III · Zbl 0177.48501
[5] Kreps, D; Wilson, R, Sequential equilibria, Econometrica, 50, 863-894, (1982) · Zbl 0483.90092
[6] Kuhn, H, Extensive games and the problem of information, () · Zbl 0189.20204
[7] Mertens, J.-F; Zamir, S, Formulation of Bayesian analysis for games with incomplete information, Int. J. game theory, 14, 1-29, (1985) · Zbl 0567.90103
[8] Nalebuff, B; Shubik, M, Revenge and rational play, ()
[9] Selten, R, Spieltheoretische behandlung eines oligopolmodells mit nachfragetragheit, Staatswiss., 121, 301-324, (1965)
[10] Selten, R, Reexamination of the perfectness concept for equilibrium points in extensive games, Int. J. game theory, 4, 25-55, (1975) · Zbl 0312.90072
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.